Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 20, NWS Jackson, KY

July 20, 2020McCreary County, Whitley County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 20, 2020, 5:43 PM EDT for McCreary County, Whitley County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2020, 5:43 PM EDT (21:43 UTC)
Expired
Jul 20, 2020, 8:13 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties McCreary County, KY, Whitley County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1474 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

870 
WGUS53 KJKL 202143
FFWJKL
KYC147-235-210045-
/O.NEW.KJKL.FF.W.0020.200720T2143Z-200721T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
543 PM EDT Mon Jul 20 2020

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Southeastern McCreary County in south central Kentucky...
  Southwestern Whitley County in south central Kentucky...

* Until 845 PM EDT.

* At 543 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Jellico Creek, Strunk, Pine Knot and Hollyhill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3660 8438 3660 8458 3672 8440 3669 8419
      3659 8433

FLASH FLOOD...RADAR INDICATED

$$

KAS
1 follow-up statement
647 
WGUS73 KJKL 210013
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
813 PM EDT Mon Jul 20 2020

KYC147-235-210023-
/O.CAN.KJKL.FF.W.0020.000000T0000Z-200721T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McCreary KY-Whitley KY-
813 PM EDT Mon Jul 20 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN MCCREARY AND SOUTHWESTERN
WHITLEY COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3660 8438 3660 8458 3672 8440 3669 8419
      3659 8433

$$

GREIF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 4:42 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 20, 4:42 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
442 PM EDT Mon Jul 20 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 418 PM EDT MON JUL 20 2020

A band of showers and storms continues to slowly migrate south from
Sandy Hook to West Liberty to Stanton. Fleming County has been
spared for the most part with a quasi-stationary frontal boundary
just to the south, in close proximity to where the ongoing line of
storms sits. Several have approached severe limits as updrafts
briefly spike, prior to the lack of shear/organization resulting
in cold pools quickly becoming dominant. A strong outflow boundary
continues to push southeast ahead of this activity, which should
help to stabilize the atmosphere back to the northwest in its
wake. Areas near Cranston in Rowan County took a pretty good
soaking, with radar estimates of up to 1.5 inches of rain. Not
expecting much in the way if any hydrology issues given the
stabilizing airmass and subsequent decay of storms upstream.
Nonetheless, with a few hours of bonafide heating left this
afternoon, will have to monitor for additional storm development
and training into this evening. Elsewhere, additional storms will
be seen along the higher terrain near the Virginia border, with
another cluster off the Cumberland Plateau into the Lake
Cumberland region.

While calm winds will take shape tonight, residual cloud cover may
hinder more widespread fog potential. Have kept mention confined to
river valleys for now, but may need to add mention above them if
decent clearing can take shape this evening/early tonight. A
dampening shortwave trough migrating into the lower Great Lakes
tonight will pull the aforementioned front back north across the
Ohio Valley for Tuesday, bringing less of a focus for convective
initiation. Height rises on Tuesday may help to limit overall storm
coverage, with some late day passing energy aloft possibly sparking
some activity in the Bluegrass region. Terrain-induced storms will
be more probable earlier in the day as temperatures once again heat
up into the upper 80s to lower 90s.

.LONG TERM...(Wednesday through Monday)
Issued at 442 PM EDT MON JUL 20 2020

A progressive/active pattern looks to continue through the rest of
the week. A frontal boundary will remain the focus of this active
weather as instability will remain sufficient through the week
along this boundary. Shear will remain marginal through the week,
so severe risk will be minimal. However, a few storms could
briefly become strong to severe with a damaging wind threat,
especially on Wednesday. Lots of variability on the location of
the boundary beyond Wednesday, so uncertainty greatly increases on
shower/storm chances through the rest of the week. There is
support that the boundary may exit the area by this weekend with
an area of high pressure building into the region. This should
bring the rain chances down through the weekend. However, given
temperatures remaining warm through the weekend, some pop up
showers or storms will remain a possibility each afternoon, just
less coverage. The threat for afternoon pop up showers and storms
will continue into Monday. The heat and humidity looks to stick
around through the extended period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 212 PM EDT MON JUL 20 2020

Showers/thunderstorms will continue to fire this afternoon into
early this evening along and immediately ahead of a front
currently positioned from south of KFGX to KFFT. Have thus
maintained VCTS mention for this afternoon for all sites, with
prevailing -SHRA at KSYM right along the frontal boundary. While
VFR conditions should primarily prevail, could see a brief stint
of MVFR or worse criteria underneath a shower/storm. Should see
CB and lingering rain diminish for the most part this evening,
with a few showers potentially lingering longer across portions
of the Bluegrass region, as southwest winds of 5-10 knots diminish
to near calm. This will set the stage for valley fog again
tonight into Tuesday morning, with any TAF site that gets rain
today and clears out overnight standing a better chance of seeing
visibility reductions into Tuesday morning.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GUSEMAN
LONG TERM...KAS
AVIATION...GUSEMAN
Hazardous weather outlook, Jul 20, 4:09 AM EDT, 13 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
409 AM EDT Mon Jul 20 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
409 AM EDT Mon Jul 20 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible this afternoon and evening. Some of
these storms could produce isolated strong wind gusts and
localized heavy rainfall.

Heat indices will peak from 95 to around 100 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible at times from Tuesday through
Sunday.

Heat indices will peak from 95 to around 100 degrees on Tuesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DJ/HAL

In the hours before

Special weather statement, Jul 20, 2:57 PM EDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service JACKSON KY
257 PM EDT Mon Jul 20 2020

KYZ052-201930-
Rowan-
257 PM EDT Mon Jul 20 2020

...A STRONG THUNDERSTORM WILL AFFECT ROWAN COUNTY...

At 257 PM EDT, a strong thunderstorm was located over Midland, or 9
miles southwest of Morehead, moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Morehead, Ramey, Wagner, Fannin Valley, Elliottville, Christy,
Cogswell, Pelfrey, Hamm, Crix, Farmers, Wagner Store, Munson, Brandy,
Bluestone, Haldeman, Clearfield, Vale, Lick Fork and Rodburn.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3821 8330 3819 8326 3819 8325 3816 8321
      3813 8322 3805 8338 3806 8348 3807 8346
      3809 8348 3807 8352 3812 8352 3811 8356
      3815 8357 3812 8360 3815 8362 3817 8359
      3818 8361 3829 8333
TIME...MOT...LOC 1857Z 264DEG 14KT 3812 8359

KAS
Special weather statement, Jul 20, 3:01 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service JACKSON KY
301 PM EDT Mon Jul 20 2020

KYZ050-051-201930-
Montgomery-Bath-
301 PM EDT Mon Jul 20 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONTGOMERY AND SOUTH
CENTRAL BATH COUNTIES...

At 301 PM EDT, a strong thunderstorm was located over Mount Sterling,
moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Mount Sterling, Owingsville, Jeffersonville, Camargo, Peeled Oak,
Ewington, Preston, Howards Mill, Walkers Crossing, Kendall Springs,
Upper Spencer, Coons Station, Stepstone, Bourbon Furnace, Lower
Spencer, Gatewoods Station, Oggs Station, Prewitt, Crooks and Hope.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3814 8374 3801 8375 3800 8375 3800 8376
      3799 8376 3798 8378 3801 8400 3808 8401
TIME...MOT...LOC 1901Z 264DEG 14KT 3805 8396

KAS
Local storm report, Jul 20, 4:53 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
453 PM EDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND DMG     2 N ZOO                 38.01N 83.37W
07/20/2020                   MORGAN             KY   911 CALL CENTER

            FEW TREES DOWN ALONG FRANK BLEVINS RD. NEAR
            HIGHWAY 519.

&&

PGG
Local storm report, Jul 20, 5:19 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
519 PM EDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     1 E WEST LIBERTY        37.91N 83.26W
07/20/2020                   MORGAN             KY   PUBLIC

            LARGE HARDWOOD BRANCH BROKEN OFF TREE AND
            NARROWLY MISSED HOME. REPORT RECEIVED VIA
            SOCIAL MEDIA.

&&

PGG
Local storm report, Jul 20, 5:23 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
523 PM EDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TSTM WND DMG     2 N ZOO                 38.01N 83.37W
07/20/2020                   MORGAN             KY   911 CALL CENTER

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
            N ZOO. FEW TREES DOWN ALONG FRANK BLEVINS
            RD. NEAR HIGHWAY 519.

&&

PGG
Local storm report, Jul 20, 5:43 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
543 PM EDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     1 SW HOLLYHILL          36.65N 84.35W
07/20/2020                   MCCREARY           KY   TRAINED SPOTTER

            MULTIPLE TREES DOWN NEAR HOLLY HILL. WIND
            ESTIMATED NEAR 60 MPH.

&&

PGG

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:10 PM EDTSpecial Weather StatementJKLFleming35 min
Jul 20, 2:23 PM EDTSpecial Weather StatementJKLBath37 min
Jul 20, 2:57 PM EDTSpecial Weather StatementJKLRowan33 min
Jul 20, 3:01 PM EDTSpecial Weather StatementJKLMontgomery29 min
Jul 20, 3:08 PM EDTSevere Thunderstorm WarningJKLMenifee, Montgomery23 min
Jul 20, 3:22 PM EDTSevere Thunderstorm WarningJKLPowell23 min
Jul 20, 3:33 PM EDTSevere Thunderstorm WarningJKLMenifee, Morgan27 min
Jul 20, 4:00 PM EDTSevere Thunderstorm WarningJKLJohnson, Magoffin, Morgan45 min
Jul 20, 4:58 PM EDTSevere Thunderstorm WarningJKLMcCreary, Whitley47 min
Jul 20, 5:23 PM EDTAreal Flood AdvisoryJKLMcCreary, Whitley3 hr
Jul 20, 5:27 PM EDTSevere Thunderstorm WarningJKLFleming34 min
Jul 20, 5:50 PM EDTSpecial Weather StatementJKLLetcher25 min
Jul 20, 5:57 PM EDTSpecial Weather StatementJKLWhitley33 min
Jul 20, 6:30 PM EDTSpecial Weather StatementJKLPike45 min
Jul 20, 6:42 PM EDTSpecial Weather StatementJKLLeslie, Perry48 min
Jul 20, 6:56 PM EDTSpecial Weather StatementJKLPike49 min
Jul 20, 7:00 PM EDTSevere Thunderstorm WarningJKLFloyd, Pike45 min
Jul 20, 7:08 PM EDTSpecial Weather StatementJKLLetcher52 min
Jul 20, 7:11 PM EDTSevere Thunderstorm WarningJKLLeslie, Letcher, Perry32 min
Jul 20, 7:22 PM EDTSevere Thunderstorm WarningJKLKnott, Letcher, Perry41 min
Jul 20, 7:43 PM EDTSpecial Weather StatementJKLPike47 min
Jul 20, 7:53 PM EDTSpecial Weather StatementJKLKnott37 min

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.